Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 105, NWS Atlanta, GA

May 28, 2001Bartow County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 28, 2001, 8:11 PM EDT for Bartow County, Georgia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 28, 2001, 8:11 PM EDT (00:11 UTC)
Expired
May 28, 2001, 8:45 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bartow County, GA

The radar

The Atlanta radar (KFFC), 107 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:40 PM EDTHail 0.75Cassville, GAThe Bartow county 911 center reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 8:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS52 KFFC 290012
SVRATL
GAC015-290045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
811 PM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARTOW COUNTY IN NORTHWEST GEORGIA

* UNTIL 845 PM EDT

* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHITE...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WHITE...RYDAL...
  AND PINE LOG.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3438 8486 3420 8485 3417 8466 3440 8468

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:50 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 28, 3:50 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT MON MAY 28 2001

CONVECTION NORTH GA NEAR FRONTAL BOUNDARY IN TENNESSEE WHILE SOUTH
ASSOCIATED HEATING AND DEVELOPING OVERRUNING.
ALOFT VORT ROTATES THRU GA TUESDAY. ANOTHER COMES THRU FRIDAY
...DEEPENING TROF THEN RDG BUILDS. TIMING THURSDAY-SATURDAY IN DOUBT
DUE MODEL DIFFERENCES.
SURFACE. FROPA TUESDAY. WARM FORNT THURSDAY MOVING NORTH THEN FROPA
FRIDAY TO EARLY SATURDAY DEPENDING ON VORT ALOFT.
TEMPERATURES CLOSE. COMPROMISE NEAR TERM. EXTENDED IN DOUBT.

ATL 63/82/60/82/62 51-13  AHN 62/83/58/83/56 51-12
CSG 67/85/64/86/64 42013  MCN 65/84/62/86/60 42012
RMG 59/83/56/83/57 71--2  GVL 60/81/59/80/60 7--02

.ATL...
GA...NONE.

In the hours before

Special weather statement, May 28, 5:45 PM EDT, 2 hours 26 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290515-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT MON MAY 28 2001

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL
GEORGIA TONIGHT...

.SYNOPSIS...
THE UPPER-LEVEL LOW PRESSURE SYSTEM ACROSS THE GREAT LAKES REGION
WILL WEAKEN AND LIFT NORTHEAST OUT OF THE AREA THIS EVENING.
HOWEVER...ANOTHER UPPER LEVEL DISTURBANCE ASSOCIATED WITH AN OLD
CONVECTIVE COMPLEX WILL MOVE ACROSS MISSISSIPPI AND ALABAMA THIS
EVENING. THIS SHORTWAVE TROUGH WILL BEGIN TO AFFECT PARTS OF NORTH
AND CENTRAL GEORGIA LATER TONIGHT...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. SOME OF THESE STORMS MAY POSSIBLY BECOME SEVERE.

.PRIMARY HAZARD...
THE PRIMARY THREAT FROM THE THUNDERSTORMS THIS EVENING AND TONIGHT
WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH FREQUENT
CLOUD-TO-GROUND LIGHTNING AND HEAVY RAINFALL.

.DISCUSSION...
INSTABILITY REMAINS MODERATE THIS EVENING WITH LIFTED INDICES IN THE
ZERO TO -4 RANGE AND CAPES FROM 500 TO 1500. BREAKS IN THE CLOUD
COVER HAS ALLOWED FOR SOME AREAS TO BECOME MORE UNSTABLE WITH THE
AFTERNOON HEATING. AS THE MID TO UPPER LEVEL DISTURBANCE TRACKS INTO
THE AREA THIS EVENING...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
INCREASE IN INTENSITY AND COVERAGE. AN OLD STATIONARY FRONT ACROSS
NORTH GEORGIA WILL ALSO SERVE AS A FOCUSING MECHANISM TO ADD
INSTABILITY TO THE AIRMASS...WHICH WILL AID THUNDERSTORM INTENSITY.

FOR SPOTTERS...
SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT THIS EVENING AND
TONIGHT FOR THE POSSIBILITY OF ACTIVATION.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

DH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:31 PM EDTTornado WarningFFCCherokee29 min
May 28, 8:52 PM EDTSevere Thunderstorm WarningFFCBartow23 min
May 28, 9:15 PM EDTSevere Thunderstorm WarningFFCCherokee30 min
May 28, 9:22 PM EDTSevere Thunderstorm WarningFFCForsyth23 min
May 28, 9:57 PM EDTSevere Thunderstorm WarningFFCForsyth, Hall33 min
May 28, 10:30 PM EDTSevere Thunderstorm WarningFFCGwinnett30 min
May 28, 10:37 PM EDTSevere Thunderstorm WarningFFCClayton, Henry23 min
May 28, 10:58 PM EDTSevere Thunderstorm WarningFFCGwinnett32 min
May 29, 7:42 AM EDTSevere Thunderstorm WarningFFCBleckley, Laurens, Twiggs33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.